(WPRI) -- You've most likely heard about devastating medication errors happening with people, but now the Food and Drug Administration is issuing a warning to pet owners because investigators are finding an increased number of mistakes with pet prescriptions.
All Sarah Schuck has left of her beloved 8-year-old Labrador, Rafter, is a collar, pictures, and fond memories.
"It was really hard," she said.
Hard, because it shouldn't have happened. Sarah tells Call 12 For Action that the drug store that filled Rafter's prescription made an error. His medication bottle label said to give him "two and one-fourth teaspoons." The problem was that the dosage her vet called into the pharmacy was for much less medication - "two and one fourth cc."
The overdose, combined with Rafter's health problems, was too much for the dog, and she was forced to put him to sleep.
"It was a tough realization," Schuck said.
Just days after Rafter's death, the FDA issued a warning about a pattern of pet prescription mistakes. Investigators discovered errors stemming from simple issues such as look-alike packaging, drugs with similar names, and simple penmanship errors.
"The consequences can be completely devastating," said veterinarian Dr. Howard Silberman.
Dr. Silberman said he takes prescription precautions at his office. All medications and dosages are typed into a computer, only vets or vet techs fill the prescriptions, and pictures of each pet are printed on the labels so there are no mix-ups.
"We do a tremendous amount to make sure that those things don't happen," he added.
The FDA said that while mistakes do happen at vet-based pharmacies, when pet prescriptions are filled in human pharmacies, different systems may be to blame. Abbreviations are a common cause of errors because prescription shorthand taught in veterinary schools differs from shorthand taught in medical schools, and some pharmacists may not be familiar with vet abbreviations.
The American Veterinary Medical Association said that communication is key in avoiding a pet medication mix-up. Make sure your pharmacist speaks to your vet if they have any questions. The FDA also advises pet owners to verify the name and dosage of your pet's drug with your vet.
Schuck says she hopes Rafter's legacy lives on to help other owners to avoid these types of mistakes.
"Don't be afraid to ask questions," she said.
FDA investigators also found pet medication errors stemmed from pet owners misinterpreting labels and accidentally giving pets human drugs.
For more information on how to prevent pet medication errors, visit the FDA's website.
Copyright WPRI 12
ALERT: With snow and freezing rain in tomorrow's forecast, New Englanders should expect a messy morning commute.
Detailed breakdown of the winter storm expected to impact Monday morning's commute and how it could affect you. MORE>>
Massachusetts State Police are investigating after a fiery late-night car crash in Fall River.
Four of five town councilors are facing a recall election in Exeter.
State police are trying to determine why a 32-year-old woman who died after being struck by two vehicles on Route 6 in Yarmouth was walking on the highway.